Alert archive / Missouri / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 13, NWS Springfield, MO

February 11, 1999Dade County, Lawrence County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Feb 11, 1999, 9:59 AM CST for Dade County, Lawrence County, Missouri. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 11, 1999, 9:59 AM CST (15:59 UTC)
Expired
Feb 11, 1999, 11:00 AM CST
In force
61 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Dade County, MO, Lawrence County, MO

The radar

The Springfield radar (KSGF), 39 km from the middle of the area, began a volume at 15:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 11, 10:32 AM CSTHail 0.88Greenfield, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 11, 7:15 AM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.0 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1999-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1999-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 275 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
261 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
275 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 111602
SVRSGF
MOC009-057-109-111700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
959 AM CST THU FEB 11 1999

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARRY COUNTY IN SOUTHWESTERN MISSOURI
  DADE COUNTY IN SOUTHWESTERN MISSOURI
  LAWRENCE COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 1100 AM CST

* AT 1000 AM DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE
  OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED FROM 5 MILES WEST OF LOCKWOOD TO 10 MILES WEST OF MOUNT
  VERNON AND WERE MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM(S) WILL BE NEAR...
  CASSVILLE BY 1010 AM
  MOUNT VERNON BY 1010 AM
  GREENVILLE BY 1005 AM


SEVERE THUNDERSTORM STRAIGHT LINE WINDS CAN OFTEN BE AS DESTRUCTIVE AS
A TORNADO.  FOR YOUR OWN PERSONAL SAFETY...MOVE TO A SAFE AREA OR
SHELTER IMMEDIATELY.


SS/MMT~

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 11, 1:30 AM CST, 8 hours 29 minutes earlier.

Area forecast discussion, Feb 11, 1:30 AM CST, 8 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
130 AM CST THU FEB 11 1999

FORECAST PROBLEMS THIS PERIOD...
1. SEVERE THUNDERSTORM THREAT THIS MORNING AND AFTN
2. FFA/EXCESSIVE RAINFALL FOR EASTERN CWA
3. CHANGE OVER TO -SN AND HOW MUCH
4. TEMPS AND COLD FRONT SPEED.

COLD FRONT AND ASSOCIATED SHARP DROP IN DEW PTS AND TEMPS WAS LOCATED
AT 06Z FROM OMA TO NEAR CNK TO EAST OF DDC. REGIONAL RADAR INDICATING
SHOWERS BEGINNING TO DEVELOP NORTH AND SLIGHTLY EAST OVER NORTH
CENTRAL KS THROUGH SE NE. WV INDICATING MAIN TROF BEGINNING TO SHIFT
EAST ACROSS W TX AS WIND PROFILES IN THE AREA HAVE 90-110 KTS
ROTATING AROUND THE BASE THROUGH W TX INTO SW KS. DEW PTS AHEAD OF
COLD FRONT IN THE UPPER 50S AND LOW 60S. ALSO WINDS NEAR WIND
ADVISORY IN SE KS AND EXT SW MO WITH JLN AT 06Z HAVING 35 MPH GUSTS.

ALL MODELS SHOW MAIN LONG WAVE TROF MOVING THROUGH MID MS VALLEY
BETWEEN 00Z AND 12Z FRI. THIS MEANS MAIN ENERGY AND VORTICITY MORE IN
LINE DURING THE AFTN AND EVENING ACROSS THE CWA. BUT COLD FRONT
SHOULD MOVE THROUGH MOST OF CWA BY 00Z FRI. THEREFORE TIMING AND
EXTENT OF/ OR ANY SEVERE THUNDERSTORMS A PROBLEM AS AFTN HEATING
PLAYS INTO S CENTRAL MO BEFORE COLD FRONT MOVES THROUGH. MOST MODELS
ARE CONSISTENT WITH MOVEMENT OF COLD FRONT BY 12Z FROM A MCI TO ICT
LINE. THEN BY 18Z FROM A SZL TO NEAR JLN. THEN 00Z FRI FROM A STL TO
AN ARG LINE. AVN THE FASTEST WITH THE MOVE AND WILL LEAN TOWARD THIS
MODEL DUE TO THE CURRENT MOVEMENT.

WITH THE CURRENT MOVEMENT... THE COLD FRONT/ AND DAYTIME HEATING WILL
BECOME A FACTOR FOR AREAS EAST OF A LINE FROM AIZ TO SGF TO BRANSON.
THIS IS IN LINE WITH THE LATEST 94O AS A MODERATE RISK OF SEVERE
WEATHER IS LIKELY FROM AREAS IN SGF EASTERN CWA EARLY IN THE AFTN.

DAY 1 EXCESSIVE RAINFALL OUTLOOK IS INDICATING AREAS EAST OF A LINE
FROM BRANSON TO SGF TO COU MO WILL HAVE THE POSSIBILITY OF FLASH
FLOODING TODAY THROUGH THIS EVENING. FLASH FLOODING GUIDANCE ARE LOW
FROM BRANSON TO SALEM WILL READINGS IN THE 0.7 TO 1.3 INCH PER HOUR
RANGE. SO WOULD LIKE TO PUT OUT A FLASH FLOOD WATCH FROM AREAS FROM
BRANSON TO SGF TO AIZ AND POINTS EAST THROUGH THE EARLY EVENING. SOME
AREAS WILL LIKELY BE DROPPED AS THE FRONT MOVES THROUGH BUT LET THE
DAY SHIFT HANDLE THIS PROBLEM.

NEXT PROBLEM WILL BE WIND ADVISORY CRITERIA FOR AREAS FROM SGF WEST.
BUT I BELIEVE IT WOULD BE SHORT LIVED AND ONLY A FEW AREAS WILL
APPROACH CRITERIA. NEXT WILL BE THE -SN CHANCE WHICH SEEMS TO BE
DIMINISHING AS MAIN MOISTURE MOVES OUT OF AREA BY 00Z WITH ONLY LIGHT
AMOUNTS REMAINING. SO WILL LEAN TOWARD A BRIEF CHANGE OVER ON THE
BACK SIDE WITH OVER TRACE AMOUNTS UP TO A DUSTING POSSIBLE.
TEMPS WILL DROP AS FRONT COMES THROUGH AS MUCH AS 20 DEGREE IN AN
HOUR. SO WILL WORD ZONES WITH TEMPS DROPPING INTO THE 30S AND 40S
BEHIND FRONT. SC MO WILL SEE WARMEST TEMPS WITH READINGS IN THE MID
TO UPPER 60S.

WILL LEAN TOWARD THE WARMER FWC NUMBERS WHICH ARE MORE IN LINE WITH
CURRENT CONDITIONS.

FORECAST FOR COORDINATION ONLY WILL BE SENT BY 245 AM VIA STLADMSGF.

SEVERE WX MOST LIKELY BY 6 AM IN FAR WESTERN ZONES... SO WILL NEED TO
SEE IF WATCH COMES OUT OR NOT BY THE TIME ZONES ARE ISSUED AT 4 AM.

CCF
SGF TB 066/021 040/020 050 2592-
JLN TB 068/021 043/024 054 2591-

TAGGART

In the hours before

Special weather statement, Feb 11, 5:00 AM CST, 4 hours 59 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
500 AM CST THU FEB 11 1999

THE FOLLOWING STATEMENT IS VALID FOR PORTIONS OF CENTRAL AND SOUTHERN
MISSOURI AND EXTREME SOUTHEAST KANSAS.

...SEVERE THUNDERSTORMS POSSIBLE THIS MORNING AND AGAIN THIS
AFTERNOON...
...HEAVY RAINFALL WITH FLASH FLOODING POSSIBLE THIS AFTERNOON AND
EVENING IN SOUTH CENTRAL MISSOURI...

THE MAIN AREA FOR SEVERE WEATHER THIS MORNING (6 AM TO 10 AM) WILL BE
WEST OF A LINE FROM STOCKTON TO MOUNT VERNON TO CASSVILLE. LATER ON
THIS AFTERNOON (1 PM TO 6 PM)... THE SEVERE WEATHER THREAT WILL BE
EAST OF A LINE FROM OSAGE BEACH TO MARSHFIELD TO BRANSON.

A POWERFUL STORM SYSTEM CONTINUES TO GET ORGANIZED IN THE PLAINS THIS
MORNING... WITH A COLD FRONT PRODUCING SHOWERS AND THUNDERSTORMS
ALONG THE LEADING EDGE.

AHEAD OF THIS SYSTEM... STRONG SOUTH WINDS UP TO 40 MPH AT TIMES
CONTINUED TO PUSH MOISTURE NORTHWARD FROM THE GULF. AS THE FRONT
MOVES INTO SOUTHEAST KANSAS AROUND SUNRISE... SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO DEVELOP... SOME OF WHICH MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

THESE STORMS WILL MOVE QUICKLY EAST ACROSS SOUTHWEST MISSOURI DURING
THE MORNING... HOWEVER THE MAIN ENERGY WITH THIS SYSTEM WILL NOT MOVE
INTO SOUTHERN MISSOURI UNTIL LATER ON THIS AFTERNOON. THIS WILL
LIKELY CAUSE THE STORMS TO DECREASE IN INTENSITY AS THEY MOVE EAST.

THE COLD FRONT IS NOT EXPECTED TO MOVE INTO THE JOPLIN AREA UNTIL 9
AM THIS MORNING... THEREFORE AHEAD OF THIS SYSTEM CONDITIONS WILL
CONTINUE TO DESTABILIZE. THIS WILL LIKELY CAUSE ADDITIONAL
THUNDERSTORMS TO DEVELOP OVER PORTIONS OF THE OZARKS THIS AFTERNOON.
THESE STORMS WILL INTENSIFY WITH SOME BECOMING SEVERE WITH LARGE HAIL
AND DAMAGING WINDS. THE MOST LIKELY AREA FOR REDEVELOPMENT WILL BE
EAST OF A LINE FROM OSAGE BEACH TO MARSHFIELD TO BRANSON.

IN ADDITION TO THE STRONG TO SEVERE THUNDERSTORMS... HEAVY RAINFALL
AND FLASH FLOODING MAY DEVELOP IN AREAS THAT RECEIVED EXTENSIVE
RAINFALL AMOUNTS FROM LAST WEEK. THE AREAS MOST PRONE TO FLASH
FLOODING WILL BE COMMUNITIES EAST OF BRANSON AND SOUTH OF INTERSTATE
44. RAINFALL AMOUNTS IN THESE AREAS MAY APPROACH TWO TO THREE INCHES
BETWEEN 2 AND 6 PM TODAY.

A FLASH FLOOD WATCH WILL BE IN EFFECT THIS AFTERNOON AND EVENING FOR
AREAS EAST AND SOUTH OF A LINE FROM BRANSON TO SALEM.

BY 6 PM... THE COLD FRONT WILL HAVE MOVED THROUGH MOST OF THE OZARKS.
BEHIND THE COLD FRONT EXPECT SHOWERS TO BRIEFLY CHANGE OVER TO LIGHT
SNOW BEFORE ENDING. HOWEVER... MOST OF THE MOISTURE WILL BE LIMITED
AT THAT TIME AND SNOWFALL AMOUNTS WILL BE ONLY2 A DUSTING AT BEST.

SPOTTERS AND EMERGENCY MANAGERS SHOULD STAY TUNED TO THE LATEST
FORECAST AND POSSIBLE ACTIVATION THIS MORNING AND LATER THIS
AFTERNOON FOR THIS POTENTIALLY DANGEROUS SITUATION.

TAGGART
Special weather statement, Feb 11, 7:30 AM CST, 2 hours 29 minutes before
KSZ073-097-101-MOZ055>056-066>068-077>080-088>090-093>095-101>
103-111515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
730 AM CST THU FEB 11 1999

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 1 PM FOR ALL OF
SOUTHEAST KANSAS AND PORTIONS OF WESTERN AND CENTRAL MISSOURI WEST OF
A LINE FROM KIMBERLING CITY TO SPRINGFIELD TO VERSAILLES...

THIS INCLUDES THE TOWNS OF...

PITTSBURG         JOPLIN            SPRINGFIELD       FORT SCOTT
NEVADA            NEOSHO            LAMAR             BOLIVAR
OZARK             MONETT            COLUMBUS

A POWERFUL STORM SYSTEM WILL BRING A COLD FRONT ACROSS MISSOURI
TODAY. THUNDERSTORMS DEVELOPING AHEAD OF THE FRONT WILL BRING A
CHANCE FOR LARGE HAIL AND DAMAGING WINDS TO SOUTHEAST KANSAS AND
WESTERN MISSOURI THIS MORNING. ADDITIONAL SEVERE WEATHER WILL BE
POSSIBLE ACROSS THE REMAINDER OF SOUTHERN MISSOURI THIS AFTERNOON.

N ADDITION TO THE SEVERE WEATHER... HEAVY RAINFALL AND FLASH FLOODING
MAY DEVELOP IN AREAS THAT RECEIVED EXTENSIVE RAINFALL LAST WEEK. THE
AREAS MOST PRONE TO FLASH FLOODING WILL BE COMMUNITIES EAST OF
BRANSON AND SOUTH OF INTERSTATE 44. RAINFALL AMOUNTS IN THESE AREAS
MAY APPROACH TWO TO THREE INCHES BETWEEN 2 AND 6 PM TODAY...PROMPTING
THE ISSUANCE OF A FLASH FLOOD WATCH THROUGH THIS EVENING.

EMERGENCY MANAGEMENT AND SPOTTER GROUPS SHOULD DEPLOY AS THE
THUNDERSTORMS APPROACH.

RUNNELS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 9:19 AM CSTSevere Thunderstorm WarningSGFMcDonald, Newton41 min
Feb 11, 9:31 AM CSTSevere Thunderstorm WarningSGFJasper49 min
Feb 11, 9:59 AM CSTSevere Thunderstorm WarningSGFBarry61 min
Feb 11, 10:54 AM CSTSevere Thunderstorm WarningSGFBarry, Lawrence, Stone66 min
Feb 11, 10:54 AM CSTSevere Thunderstorm WarningSGFBenton, Hickory, St. Clair66 min
Feb 11, 10:54 AM CSTSevere Thunderstorm WarningSGFCedar, Dade, Greene, Polk66 min
Feb 11, 10:54 AM CSTSevere Thunderstorm WarningSGFChristian66 min
Feb 11, 11:33 AM CSTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede, Webster47 min
Feb 11, 11:33 AM CSTSevere Thunderstorm WarningSGFChristian, Taney47 min
Feb 11, 12:08 PM CSTSevere Thunderstorm WarningSGFLaclede, Pulaski52 min
Feb 11, 12:08 PM CSTSevere Thunderstorm WarningSGFDouglas, Wright52 min
Feb 11, 12:08 PM CSTSevere Thunderstorm WarningSGFOzark52 min
Feb 11, 12:24 PM CSTSevere Thunderstorm WarningSGFMaries, Phelps66 min
Feb 11, 12:24 PM CSTSevere Thunderstorm WarningSGFMiller66 min
Feb 11, 1:47 PM CSTSevere Thunderstorm WarningSGFOregon, Shannon73 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.